Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 86, NWS Lincoln, IL

June 14, 2001Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 14, 2001, 6:37 PM CDT for Mason County, Illinois. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 14, 2001, 6:37 PM CDT (23:37 UTC)
Expired
Jun 14, 2001, 7:30 PM CDT
In force
53 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mason County, IL

The radar

The Lincoln radar (KILX), 88 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:45 PM CDTThunderstorm Wind 51 MCountywide, ILNumerous trees, tree limbs and power lines were blown down countywide. In Peoria, the top 40 feet of a 120 foot high communications tower was blown down. It caused roof damage to the building it was next to before landing on the road below it.
Jun 14, 7:02 PM CDTThunderstorm Wind 50 EWyoming, ILA two foot diameter tree was blown over. Also, an empty grain bin was partially caved in by the winds.
Jun 14, 7:05 PM CDTThunderstorm Wind 50 EPekin, ILNumerous trees, tree limbs and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 6:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 142339
SVRSPI

ILC125-143-175-179-150030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
637 PM CDT THU JUN 14 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN CENTRAL ILLINOIS
  MASON COUNTY IN CENTRAL ILLINOIS
  PEORIA COUNTY IN CENTRAL ILLINOIS
  STARK COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 730 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTHWEST OF ELMIRA TO
  12 MILES WEST OF BRIMFIELD...OR FROM 10 MILES NORTHWEST OF KEWANEE
  TO 17 MILES NORTH OF CANTON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  BRIMFIELD
  EASTON
  PEORIA
  EAST PEORIA
  TOULON
  GLASFORD
  ELMIRA
  HANNA CITY
  MANITO
  PRINCEVILLE

DAMAGING WINDS IN EXCESS OF 60 MPH WILL ACCOMPANY THIS DANGEROUS
STORM ALONG WITH LARGE HAIL. GO TO A BASEMENT OR AN INTERIOR ROOM ON 
THE LOWEST FLOOR OF A STURDY BUILDING. ABANDON CARS AND MOBILE HOMES 
IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4136 8997 4054 8986 4017 9002 4018 8960
          4142 8969

NNNN

KMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:30 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 14, 2:30 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT THU JUN 14 2001

FORECAST CHALLENGES THIS PD INCLUDE TIMING OF CONVECTION OVR CWA
THIS EVENING AND MOVMNT OF CDFNT ACRS STATE ON FRI. LONGER TERM
CONCERN INCLUDES MCS DVLPMT AND MOVMT TO OUR WEST LT SAT NIGHT INTO
SUN AND AGAIN SUN NIGHT INTO MON MRNG.

18Z SFC ANALYSIS INDICATING CDFNT STILL ARND THE SUX AND OMA AREAS
WITH ONLY A SLIGHT EWD MOVMT SINCE 15Z. ETA MODEL HAD THE BEST
FRONTAL POSITION AT 18Z WITH THE AVN TOO QUICK. WL STAY WITH THE ETA
MODEL THIS FCST PACKAGE AS ITS RUN TO RUN CONTINUITY HAS BEEN THE
BEST WITH THE FRONTAL BOUNDARY AND STRONG UPPER LOW LOCATED OVER WRN
SOUTH DAKOTA. LARGE SCALE ASCENT/UPR LVL DIVERGENCE ASSOCIATED WITH
RIGHT ENTRANCE REGION OF JET FORECAST ACRS STATE IN THE 06Z-12Z TIME
FRAME SO BEST CHANCES FOR WDSPRD RAINFALL WL BE LT TNT INTO THE MID
MORNING HOURS OF FRIDAY. PWATS IN THE 1.75-2.00 INCH RANGE SO WL
MENTION LOCALLY HEAVY RAINFALL ACRS THE WRN HALF OF THE CWA. ETA
FRONTAL POSITION SUGGESTS BNDRY TO BE JUST WEST OF PIA BY 12Z WITH
FRONTAL DEFINITION BECOMING LESS DEFINED AS MAIN UPPER LEVEL SUPPORT
SHIFTS WELL NORTH INTO SRN CANADA. 850-500 MB OMEGA SHIFTS EAST OF
CWA AFTR 18Z SO WL CUT PRECIP CHANCES FROM WEST TO EAST DURING THE
MORNING.

CDFNT TO SHIFT EAST OF THE STATE BY LATE AFTN FRIDAY AS PACIFIC AIR
MASS INVADES THE MIDWEST FOR PART OF THE WEEKEND. SFC HIGH TO MOVE
ACRS TO OUR SOUTH ON SATURDAY WITH RIDGE AXIS FCST TO SHIFT TO OUR
EAST SAT NIGHT. RETURN FLOW ALRDY SETTING UP ACRS THE PLAINS WITH
ETA MCS MACROS INDICATING FAIRLY IMPRESSIVE THETA-E ADV MOVING
ACRS NRN MO AND SRN IA SAT NIGHT AND SUN MRNG. AVN NOT AS AGGRESSIVE
SAT NIGHT BUT PICKS UP ON LOW AND MID LVL WARM ADV PATTERN SETTING
UP TO OUR WEST SUN NIGHT. EXTENDED NOT AS CLEAR CUT AS ORIGINALLY
THOUGHT AS MIDWEST BETWEEN WEST-EAST ORIENTATED RIDGE AND STRONGER
WESTERLY FLOW JUST TO OUR NORTH...AN OFTEN FAVORED LOCATION FOR
MCS DVLPMT. JUST WHERE THESE CONVECTIVE SYSTEMS WILL DEVELOP AND
MOVE EARLY NEXT WEEK IS A REAL CHALLENGE. FOR NOW...WL INTRODUCE
CHANCES OF PRECIP SUN NIGHT INTO MONDAY ACRS THE NORTH AND LEAVE THE
REST OF THE EFP AS IS AND SEE HOW LATER MODEL RUNS HANDLE THE RIDGE
POSITION FOR EARLY NEXT WEEK. NOT A GREAT DEAL TO ARGUE ABOUT WITH
GUID TNT...HOWEVER...WITH THE TREND TO SLOW DOWN THE FRONT AND PRECIP
ON FRIDAY...WL TEND TO KEEP THE NUMBERS BELOW GUID...ESP EAST.

THANKS TO LOT AND DVN FOR THE COORD THIS AFTN.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI TB 068/083 057/084 062 44851
PIA WB 066/080 055/082 060 44851
DEC TB 068/083 057/084 062 44851
CMI TB 068/078 056/082 060 44862
MTO TB 069/082 059/082 062 44762
LWV TB 072/084 060/085 064 44662

.ILX...NONE.

SMITH

In the hours before

Local storm report, Jun 14, 6:09 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
609 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0557 PM    BIRMINGHAM                IL   WIND DAMAGE
06/14/01   SCHUYLER                       SMALL TREES BLOWN DOWN.
                                          FROM COUNTY SHERIFF.

KCH
Local storm report, Jun 14, 6:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
627 PM CDT THU JUN 14 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0618 PM    GALESBURG                 IL   WIND DAMAGE
06/14/01   KNOX                           ROOFS BLOWN OFF OF
                                          BUILDINGS ON SW SIDE OF
                                          GALESBURG. FROM COUNTY
                                          PUBLIC SAFETY OFFICE.

0625 PM    GALESBURG                 IL   WIND DAMAGE
06/14/01   KNOX                           NUMEROUS TREES AND POWER
                                          LINES DOWN InN GALESBURG.
                                          FROM COUNTY PUBLIC SAFETY
                                          OFFICE.

FISHER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:35 PM CDTSevere Thunderstorm WarningILXSchuyler55 min
Jun 14, 6:19 PM CDTSevere Thunderstorm WarningILXFulton, Knox56 min
Jun 14, 6:37 PM CDTSevere Thunderstorm WarningILXPeoria, Stark, Tazewell53 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.